Arizona, 2007

Flash Flood in Arizona, August 13, 2007

August 13, 2007 · NWS FGZ · 1 event in 1 county or zone

Heavy rain from a thunderstorm caused extensive flooding to parts of the Northern Arizona University Campus.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Heavy rain from a thunderstorm caused extensive flooding to parts of the Northern Arizona University Campus.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 13, 10:00 AM MST, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 13, 10:00 AM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST MON AUG 13 2007

.SYNOPSIS...SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED TO DEVELOP TODAY AND FOR THE NEXT SEVERAL DAYS AS MOISTURE
WILL BE IN ABUNDANCE ACROSS NORTHERN ARIZONA.

&&

.DISCUSSION...A MOIST AND VERY UNSTABLE SOUTHEAST FLOW IS IN PLACE
TODAY ACROSS NORTHERN ARIZONA. THE BEST LOCATIONS FOR STORMS TODAY
WILL BE THE NORTHEAST PLATEAUS/CHUSKA MOUNTAINS...WHITE MOUNTAINS
RUNNING NORTHWEST ALONG THE MOGOLLON RIM AND UP INTO THE KAIBAB
PLATEAU TODAY. BOTH THE GFS AND THE NAM DEVELOP A MESO-HIGH
GENERATED BY TSRA OVER PORTIONS OF WESTERN COCONINO COUNTY AND
YAVAPAI COUNTY. THERE IS ALSO 25 TO 35 KNOTS OF FLOW OVER COCONINO
AND YAVAPAI COUNTIES AT STORM TOP LEVEL WHICH WILL MOSTLY LIKELY
HELP A FEW STORMS THAT TAP INTO GOOD CAPE DISPERSE THE MASS AND HAVE
FAIRLY EFFICIENT UPDRAFTS. THE MAIN WEATHER THREAT TODAY WILL BE
ISOLATED HAIL FROM THE STRONGER STORMS MAINLY OVER YAVAPAI AND
COCONINO COUNTIES. THE OTHER CONCERN WILL BE ISOLATED HEAVY RAIN
THREAT ALONG THE PERIPHERY OF THE MESO-HIGH/OUT FLOW BOUNDARY
PROPAGATING WEST AND SOUTH INTO PORTIONS OF THE COCONINO PLATEAU
AREA WEST OF WILLIAMS AND PORTIONS OF YAVAPAI COUNTY ALONG THE VERDE
VALLEY NORTHWARD TOWARD ASH FORK.

GRIDS HAVE BEEN UPDATED TO INCREASE PRECIP CHCS...ZONE FORECASTS
WILL BE UPDATED SHORTLY.
&&

.AVIATION...FOR THE 18Z PACKAGE...THIS AFTERNOON...EXPECT SCT-BKN
CU/TCU WITH BASES NEAR 7-9 KFT AGL...WITH SCT TSRA/-SHRA. STORM
MOTION WILL BE FROM SOUTH TO NORTH...WITH WDLY SCT MVFR CONDITIONS
UNDER THE HEAVIER STORMS. SKIES WILL CLEAR AGAIN AFTER SUNSET THIS
EVENING. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

TC/DL
Hazardous weather outlook, Aug 13, 9:30 AM MST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST MON AUG 13 2007

AZZ004>018-037>040-140700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
930 AM MST MON AUG 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A MOIST AND VERY UNSTABLE ATMOSPHERE WILL BE OVER NORTHERN ARIZONA
TODAY WITH THE FLOW ALOFT MOVING ALONG THE HIGH TERRAIN FROM THE
WHITE MOUNTAINS...ACROSS THE MOGOLLON RIM...AND UP INTO THE KAIBAB
PLATEAU. THIS WILL TEND TO PUSH STORMS TO THE NORTHWEST LATER TODAY.
THE MAIN WEATHER THREAT TODAY WILL BE ISOLD HAIL REPORTS FROM THE
STRONGER STORMS...POSSIBLE HAIL SIZES MAY RANGE FROM A HALF INCH TO
ONE INCH IN DIAMETER...MAINLY FOR PORTIONS OF SOUTHERN COCONINO
COUNTY...YAVAPAI COUNTY AND NORTHERN GILA COUNTY. THERE IS ALSO AN
ISOLATED HEAVY RAIN THREAT OVER PORTIONS OF WESTERN COCONINO COUNTY
SOUTH OF THE COLORADO RIVER...PORTIONS OF YAVAPAI COUNTY AND
NORTHERN GILA COUNTY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A MOIST AND UNSTABLE AIR MASS WILL BRING DAILY SHOWERS AND
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 81 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Coconino

When
August 13, 1:40 PM MST to 5:40 PM MST
Where
Coconino County, Flagstaff
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
35.200, -111.650

Heavy rain caused flooding across the southeast parts of the Northern Arizona University. Water entered several buildings and flooded parking lots with close to three feet of water. An electric substation was flooded and caused a power outage.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58342.